DoodleKisses.com

Labradoodle & Goldendoodle Forum

Anyone have any symptoms when taking this medication? My dog took it for only 3 days and is starting to shiver, pee in house a lot (she’s potty trained), and has diarrhea. She’s still a happy pup and is eating, drinking water & playing. I called vet and he said to take her off the medication but I still wanna know if anyone else had dealt with these symptoms!

Views: 107

Reply to This

Replies to This Discussion

Oh, yes. The only time my Ava girl ever had a pee accident in the house was when she was on prednisone. Prednisone has many known side effects.

She is peeing all over the couch and bed & she never does that! I can’t get mad at her tho because I know it’s not her fault.

No, it's not her fault. Unfortunately that doesn't make the pee go away! I would treat her like you're potty training a baby and really try to take her out hourly and see if that helps. I also think it depends on what you're treating. A long term or short term thing. The dosage can be adjusted, or possibly a different medication. Talk to your vet. I see that your vet told you to take her off of it. Prednisone is one of those meds that depending on length of use and dose you shouldn't just pull them off of cold turkey. You need to taper them off. Prednisone can save lives, but I also think some vets throw it at everything. I try to stay away from the steroids when possible. 

Luna had an "iron bladder" and could seemingly hold it forever...except when on prednisone for her allergies.  She would occasionally have pee accidents in the bed when in a deep sleep and drank and peed frequently.  She never had diarrhea though, that doesn't seem right.

I agree on letting out frequently, don't let that bladder get too full, helps prevent accidents.

Do you guys know how long symptoms will last? I just stopped of meds yesterday so hopefully soon!! 

She only took it a few days so symptoms should disappear quickly as well.

My Jackdoodle was on prednisone for years, and other than at the highest doses, he never had these side effects, although I know they are common with this drug. It sounds like the dose may have been too high. Prednisone is typically given on an every other day schedule and tapered off, not stopped cold. But since this was such a short course, perhaps there was no point in tapering. 

What does she weigh, what dosage of prednisone was she on, and why was she taking it in the first place? 

Yah the vet called and said all the symptoms she is having are normal. She weighs about 11 lbs. Vet told me to give her 1/2 a pill 2 times a day (5 mg tablets). Her eye got swollen up and he said it was from allergies

Well, there are lots of tools in the "allergy treatment bag", and prednisone should be one of the last ones you reach for. I had a doodle with severe allergies and he was under the care of a veterinary dermatologist for most of his life. We only ever used oral prednisone when he was having a major systemic flare. There are lots of other less aggressive ways to treat allergy symptoms. You save "the big guns" for when they are really necessary. Also, there is no way any vet could know that allergies were the cause of a swollen eye. It would never, ever be the first or only symptom of allergies, and there are many other things that cause that. 
Personally, I'd find another vet. You can only use oral prednisone so many times in any dog's lifetime before you have the possibility of major health issues. I'd be very leery of any vet who reaches for it immediately without a really good reason. 

Unless possibly you're talking about an allergic reaction to an insect sting of some sort, in which case a short burst of steroids could be warranted. I often see a steroid pack ordered for kids with poison ivy etc, involving the face. It definitely works faster than a lot of the other drugs, and I think that's what makes it such a common drug to reach for.

My old vet prescribes steroids and antibiotics for virtually everything. It almost didn't matter what you went in for, you were leaving with steroids and antibiotics. I told the new vet that and he kind of chuckled. He ordered thousands of dollars worth of tests and we ended up leaving with steroids and antibiotics. Sometimes you just can't win!

I doubt those kids are getting more than 4x the biologic dose, though. 
Steroids are indeed a "miracle drug" in many cases, but they have to be used judiciously, and in the right doses. JD's dermatology specialist was very very conservative with them, but didn't hesitate to use them when they were necessary. Where possible, she used topical steroids. 
He never got more than 10 mg/day even for the worst allergy flares, and that was reduced as soon as possible.

That said, his initial dosage after his IBD diagnosis was 20 mg/day, and that was to reduce the inflammation in his GI tract enough that he could eat anything and keep it down. Dosage was reduced after 5 days. And JD pee'd in the house once in his entire lifetime on steroids, and it was at that dose. He was also so ravenous at that dose, he went into the garbage for the first and only time ever.  
5 mg/day for an 11 lb dog is scary. 

I'm not familiar enough with prednisone dosing in dogs to make a judgment, but in a quick search found 0.25mg - 1mg/lb/day for allergies. 5mg might be a little bit on the higher side to start with, but I don't think it's totally inappropriate.

RSS

 

 Support Doodle Kisses 


 

DK - Amazon Search Widget

© 2019   Created by Adina P.   Powered by

Badges  |  Report an Issue  |  Terms of Service